Saturday, March 07, 2009

Not So Great A Day...

It has not been a good day...and to be quite honest, not a pleasant past 2 weeks. Steroids are creating instability in my mood and thoughts as I attempt to deal with debilitating symptoms of "something" now deemed MS in nature.

There is always so much I cannot write about here on CHEESE due to the known fact my place of employment reads this blog...suffice it to say, I am saddened by a recent turn of events that appears to be occurring completely out of my control in my work arena...where I have remained absent for over 1 1/2 weeks. I feel quite vulnerable and on unchartered course.

Today, I have had repeated lines speaking like an earworm in my head from one of my favorite Rilke poems...I believe this poem provides a good summation of my current position in life if one is intuitive enough to read between the lines:


It is possible I am pushing through solid rock
in flintlike layers, as the ore lies, alone:
I am such a long way in I see no way through,
and no space: everything is close to my face,
and everything close to my face is stone.

I don't have much knowledge yet in grief--

so this massive darkness makes me small.
YOU be the master: make yourself fierce, break in:

then your great transforming will happen to me,
and my great grief cry will happen to you.

~~Rainer Maria Rilke

9 comments:

Blindbeard said...

Glad to see someone else is up as early as me -- I KNEW we were lab rats together in a previous life! Good poem and very telling/fitting for this whole MS b.s.

Jen said...

Last year when I was taking the IV steroids and turning into a complete psychotic again (I really can't understand NOT turning into one, but have only seen this expressed vividly by you and maybe Blindbeard?...)Anyway, I digress...The steroids made me a looney tune, but it wasn't just them. I had such weariness from our financial situation-- still waiting for the SSDI hearing in June--- and from just being so scared about my own MS fate. I was doing terribly and kept ruminating over and over in my mind that this attack was "the big one." I'm sure you're intuitive enough to grasp this. Just a mess, even though this attack paled in comparison to the one in 2006. But still very weary from the whole "unknown."

I did the pitiful midnight "call" to one of my best friends who lives about an hour away. A Lisa E. type who is full of compassion but also like a girl scout and "always prepared." I was crying like a looney tune and she choked into the phone "I'm coming there NOW!" She drove to our house, where Bill was beside himself (men don't seem to handle emotions too well) and cooked for us, made me take a hot bath--- I had stopped showering in angst---, and then gave me the BEST foot rub for like an hour. I poured out all of my fears about working (had again been laid off from my very part-time job at the library for MS absences), my fears about not coming out of this relapse (it's been over 10 years and SPMS can set in) and on and on. Then she and Bill waited for me to take my newly-prescribed mega-dose of Klonopin and go to sleep.

I remember dribs and drabs about this night (delirious from lack of sleep), but it was such a loving act, where someone for a brief while took on my pain and grief and terror and allowed me to be strong, if only in spirit.

LISA EMRICH said...

I'm trying to figure out what to say which would be different than in email. Having trouble. Jen, I like what your friend was able to do for you.

One benefit to living with your mom is that she will make sure that you get fed and doesn't harrass you about how much you stink if you haven't showered for days (which happens more than I'd like to admit).

Steroids turn me into a howling, blubbering, angry mess of a non-human. I loathe everything, myself, and everyone. Not so girl scout. I still have a bottle of xanax from a 'breakdown' a few years ago and use it when desperate. Same thing with 3 different types of sleeping pills.

Linda, if I were in your position, I'd be terrified. You have a good civil service job with great health coverage. I don't know what gov't early retirement/disability pay is, but it can't compare to being gainfully employed....and healthy.

I've given up on that fear because I don't have a job to lose in the first place. According to my Social Security Statement, if I were to become disabled right now, my payment would be about $899/month. I couldn't even rent a place here for that. It's a scary world out there.

Big hugs, lots of shared tears, and always open ears.

Jen said...

Of course I came back, because I'm that much of a dorkwad. Yeah, the fear of losing a job is OVERWHELMING. I have a spouse with an average income and it's still really hard. The unsaid fact of your situation is not lost on me--- there is NO other income to fall back on. So life takes on a terrifying dimension.

I can't say anything to make it all better, but know that I loves ya, ya kook.

And Lisa is still a together, righteous CHICK in my book, dammit.....

pedstrian-crossing-colleen said...

It's so unfair that those sleuthing employers read your blog.

It's not that they get enough of your 8 hour (or more) days. They have to control your thoughts too.

Hang in there dear. I KNEW the Drs. would (eventually) tie your ails to MS. It's such a handy diagsostic tool for them. "You have MS, gee, these puzzling symptoms we can't figure out--voila it's MS!"

Steroids...shudder. Do I tell you about running out of the house in my PJs furious with hubby for not getting it? Or the xanax my Dr. phoned in after the "regular" anti-anxiety meds weren't working. Or the sleeping pills he then phoned in when that didn't work either! And listen up eavesdropping employers...going in to work and working 8 or more hours a day during my busiest time at work. Coping, coping, coping, working, working, working only to totally lose it every night I got home! But couldn't afford it (in all the ways possible) to lose it at work, or be less than the usual competenet employee, or even let anyone know what was going on.

I think really most MS patients are the BEST employees because we know what we'll lose otherwise.

Denver Refashionista said...

I have been thinking about you a lot lately. I really hope that the steroids make you feel better. I remember how awful it feels to be on them but I also remember how they eventually helped me feel better. Keep remembering to breathe through all of this. Slow inhale, hold, exhale. Sometimes the breathe is all that helps me feel better, more grounded and connected. One day at a time, you will be ok.

Spaz Attack said...

Yo Cheese It

First three days of steroids work wonders on me -- it's the rest of the days which try to push me over a cliff.
The important words to remember in that poem is that you ARE pushing to get through. Just hang in there. Might seem like total darkness but in reality your instincts will push you toward the light. You WILL get through this my fellow Multiple Sh*t Spaz. You are NOT one to take this crap lying down (for long). It might take a crow bar, sledge hammer and a cane but you WILL get through this and survive (remember: only the dead die young and that ain't the two of us!)
Just cry, shout and let it all out Babe. Remember...when you're down, and troubled, and need a helping hand. Just call out my name..and I'll be there....you've got a friend. Oh yah, you've got a friend, oh baby, you've got a friend,da,da, da, da, da ,da
There's more where that came from..wanna hear it? (LOL)

Blindbeard said...

I hate to comment twice, but can't stop myself. I took benedryl to help me get some rest during my steroids and that helped me. Steroids never helped me in the long term, or the short term either. My first attack lasted 6 weeks with the steroids. Another bad one went one for several months with the steroids. The only way I justify it is that maybe the attacks would have gone on twice as long without the steroids, who knows? Certainly not me or my neurologist.

have myelin said...

As a deaf person who went thru a traumatic nightmare but is now thru it (and oh I've been on IV-solu-psycho-hell) I can safely say it feels the same.

Heartbreak and IV-solu-psycho-hell.

I wish I could help.